What Does “37% More Powerful” Really Mean?

Yesterday, the Advertising Standards Authority released a decision regarding a TV advertisement for Panadol Extra. The advertisement claims that the product is “37% more powerful than standard paracetamol tablets”. Although this is not the claim that was challenged in the complaint, the advertiser, GlaxoSmithKline (GSK), provided a citation in attempt to substantiate their claim.

However, it seems to me that the citation they provided substantiates a different claim. The study they provided, Laska et al. 1984, substantiates the claim that their product is 37% more potent than standard paracetamol tablets, not 37% more effective. As far as I’ve found, in pharmacology, potency refers to the dosage required to achieve a particular effect. In claiming that their product is “37% more powerful” they didn’t mean that it is able to provide 37% more pain relief, but that you don’t have to take as much of it to get the amount of same pain relief.

In order to convince the Advertising Standards Complaints Board that saying “more powerful” when they meant “more potent” was not misleading, GSK pointed to a 2009 ASA decision in their response to the complaint:

Importantly, the claim ‘37% more powerful than regular paracetamol tablets‘ and the associated graph in question relate to the potency of Panadol Extra compared with regular paracetamol tablets and NOT its efficacy. That is, the reference to potency refers to the ratio of doses required to achieve the same analgesic effect rather than any improved efficacy result.

In October 2009, a complaint was considered by the ASA in relation to the claim that Panadol Extra is ‘37% more powerful than regular paracetamol tablets’. The ASA Panel was of the view that this was an accurate description of potency and that it did not communicate efficacy improvements. The Panel was also satisfied that the claim 37% more powerful had been substantiated by the Laska 1984 study (Attachment 2). Accordingly, the Panel determined that the advertised claim was not, directly or by implication, deceiving or misleading consumers (Attachment 3).

Given the historical consideration of this claim by the ASA it is GSK’s view that the claim accurately communicates the potency of Panadol Extra and not the efficacy of this product compared to regular paracetamol tablets.

The complaints board seems to have accepted this argument, as they state in their decision that:

Firstly, the Advertiser addressed the claim “37% more powerful than standard paracetamol tablets” and the Complaints Board noted the percentage was in relation to the potency not the efficacy. It also noted the Advertiser provided robust substantiation to support the factual claim.

Partly as a result of this, the complaints board ruled to Not Uphold the complaint.


However, things aren’t quite that simple. First, the Commercial Approvals Bureau also responded to the complaint, stating that:

The claim of 37% improved efficacy over standard paracetamol is verifiable fact, and the client has sufficient data to substantiate this claim.

(Emphasis mine)

Apparently the Commercial Approvals Bureau was misled by the advertisement, interpreting its claim that the product is more powerful as regarding efficacy, not potency. To tell the truth, when I read the claim I made the same assumption. I was very surprised when GSK defended the claim by essentially saying they meant something else so it was okay, and honestly felt as though I had been misled.

It seems the complaints board have likely been misled as well. When GSK referred to the 2009 decision (09/626), they missed a very important point. That advertisement appeared in a publication specifically for medical professionals, and the complaints board had considered the likely interpretation of “more powerful” in that context. From their decision, they stated:

The Panel was of the view that within this informed environment, there would be a greater awareness and familiarity with analgesics, the difference between analgesic effect and potency, and a level of comfort with references to scientific studies and the capacity and the ability to access these studies, if further clarification was required of the reference to them.

Having made these observations, the Panel was of the view that medical practitioners reading the advertisement would understand the word “STRONGER” in the advertisement to mean potency.

In their response to this recent complaint, it seems GSK may have misled the complaints board when they told them that previous precedent has determined that “more powerful” means “more potent”, as they omitted the important and relevant fact that it was only decided to be the case for advertisements aimed specifically at healthcare professionals, not advertisements aimed at the general public such as this one.

It’s also relevant that, in some of the advertisements complaint 09/626 was about, GSK was making these claims:

Because Panadol Extra is 37% more powerful than regular paracetamol it provides extra pain relief and helps you break through the pain barrier

Panadol Extra…combines paracetamol with caffeine for 37% extra pain relief

That complaint was Upheld (in part) because the ASCB ruled that these claims had not been substantiated and were therefore misleading. Given that GSK has been willing to make this claim explicitly in the past, despite the fact that it seems to have been misleading, it would not surprise me at all if they intend for uninformed consumers to take away the same message from their more recent advertisement.

I also can’t help but wonder if the complaints board actually went through the details of complaint 09/626 when considering complaint 13/585, or if they just took GSK’s word for its contents. Their decision seems to imply the latter, unfortunately.

What do you think about the claim “37% more powerful”? Would you have assumed it meant “37% more pain relief”, or that it means you can take 37% less of the active ingredient in Panadol Extra than regular paracetamol to achieve the same result? Would you have been misled by this advertisement like the Commercial Approvals Bureau seems to have been?


Update 2014/03/27

I hadn’t realised that when I first wrote this article, but it turns out both Panadol and Panadol Extra each contain 500 mg of paracetamol per tablet. So although the main selling point of Panadol Extra seems to be that, because it also contains caffeine, you can take 37% less paracetamol to get the same analgesic effect, the pills themselves don’t actually contain any less paracetamol.

Doesn’t that make the claim that it’s more potent entirely irrelevant? They’re not claiming that it can product more pain relief at the same dose, they’re claiming that it can produce the same pain relief at a smaller dose. But then they’re not offering a smaller dose.

Maybe they expect you to cut off 37% from each Panadol Extra capsule before taking it. It seems more likely, in my opinion, that they’re just hoping people will misinterpret their claims in their favour, and expect Panadol Extra will provide 37% extra pain relief. You know, like they used to advertise before the ASA found those claims to be misleading.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s